Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 281, NWS Morristown, TN

August 4, 20095 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 4, 2009, 4:43 PM EDT for 5 counties in Tennessee. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2009, 4:43 PM EDT (20:43 UTC)
Expired
Aug 4, 2009, 5:15 PM EDT
In force
32 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Anderson County, TN, Campbell County, TN, Claiborne County, TN, Morgan County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 76 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 4:29 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3443 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:20 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 4, 3:20 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 PM EDT TUE AUG 4 2009

.SHORT TERM (TUESDAY NIGHT THROUGH THURSDAY)...RELATIVELY ACTIVE
PATTERN EXPECTED THROUGH THE 24 HOUR PERIOD WITH THUNDERSTORM
COMPLEXES BUILDING SOUTHEAST THROUGH THE MIDWEST STATES TOWARD THE
SOUTHERN APPALACHIANS. ATMOSPHERE BECOMING MODERATELY UNSTABLE
ACROSS THE FORECAST AREA WITH SCATTERED CONVECTION POPPING MAINLY ON
THE MAJOR TERRAIN FEATURES WITH BETTER COVERAGE ACROSS SOUTHWEST
VIRGINIA WHERE OUTFLOW BOUNDARY FROM FAST MOVING OHIO VALLEY MCS.
NAM/GFS DIDNT SEEM TO QUITE MODEL ALL THIS MIDWEST ACTION CORRECTLY
WHICH LEADS TO SOME DIFFICULTY WITH THE FORECAST PROCESS. BANKING ON
SCATTERED CONVECTION SOUTH WITH HIGHER PROBABILITIES NORTH IN
ASSOCIATION WITH OUTFLOW BOUNDARY FROM MAJOR LEAGUE OHIO VALLEY MCS
LIKELY BUILDING INTO THE NORTHERN HALF OF THE VIEWING AREA. CRANKED
UP THE POPS AGAIN LATER TONIGHT INTO WEDNESDAY WITH POSSIBILITY OF
YET ANOTHER MCS DEVELOPING TO THE WEST AND DRIVING EAST SOUTHEAST
ACROSS MRX CWFA. TWEAKED TEMPS ONLY SLIGHTLY OFF GUIDANCE THROUGH
THE PERIOD.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)...WEAK IMPULSE MAY
BRING SOME MID LEVEL CLOUDS ACROSS SW VA/NE TN ON SAT.
OTHERWISE...UPPER RIDGE BUILDS IN FROM THE SW BECOMING CENTERED OVER
SOUTHERN APPALACHIANS/ N GA ON SUNDAY. SIGNIFICANT HEIGHT RISES WITH
TEMPS EXPECTED TO CLIMB TO ABOVE CLIMO. HIGHS IN THE 90S WILL BE
COMMON OUTSIDE THE MOUNTAINS. ISOLATED TSTMS LIMITED TO AFTN
HEATING/OROGRAPHIC LIFT. UPPER RIDGE BEGINS TO RETROGRADE ON MONDAY
AS UPPER TROF SLIDES INTO THE OH VALLEY.  INCREASED PCPN CHC RETURNS
LATE IN PERIOD IN ASSOCIATION WITH COLD FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             72  89  69  90  70 /  50  50  30  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  69  86  67  89  68 /  60  60  30  20  20
OAK RIDGE, TN                       69  85  68  89  68 /  60  60  30  20  20
TRI CITIES AIRPORT, TN              65  84  64  85  63 /  60  60  30  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
Hazardous weather outlook, Aug 4, 5:00 AM EDT, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT TUE AUG 4 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-051000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

UPPER-LEVEL DISTURBANCES WILL MOVE ACROSS THE REGION THIS AFTERNOON
AND TONIGHT...PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS. SOME
STORMS MAY BECOME SEVERE THIS AFTERNOON AND TONIGHT...BRINGING THE
POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...LOCALLY HEAVY RAINFALL
AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WEAK COLD FRONT WILL SETTLE INTO THE OHIO RIVER VALLEY ON
WEDNESDAY...AND BECOME STATIONARY NEAR THE SOUTHERN APPALACHIAN
REGION THROUGH THE WEEKEND. AS AS RESULT...THERE WILL BE A CHANCE
FOR SHOWERS AND THUNDERSTORMS EACH DAY INTO THE WEEKEND...WITH A FEW
STORMS POSSIBLY BECOMING SEVERE EACH AFTERNOON AND EVENING. THE MAIN
THREATS WILL BE THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...
LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

DMG

In the hours before

Special weather statement, Aug 4, 2:54 PM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
254 PM EDT TUE AUG 4 2009

TNZ014-015-VAZ001-042000-
CLAIBORNE-HANCOCK-LEE-
254 PM EDT TUE AUG 4 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING CLAIBORNE...HANCOCK AND
LEE COUNTIES...

AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FERNDALE...MOVING EAST AT 15 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 2:59 PM EDTSevere Thunderstorm WarningMRXClaiborne61 min
Aug 4, 3:40 PM EDTSevere Thunderstorm WarningMRXMorgan, Scott65 min
Aug 4, 3:48 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hamblen, Union57 min
Aug 4, 4:25 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Knox, Union65 min
Aug 4, 4:58 PM EDTAreal Flood AdvisoryMRXAnderson, Campbell, Claiborne, Grainger, Hancock, Knox and 3 more3 hr
Aug 4, 5:07 PM EDTSevere Thunderstorm WarningMRXAnderson, Morgan, Roane38 min
Aug 4, 5:15 PM EDTSevere Thunderstorm WarningMRXClaiborne, Cocke, Grainger, Greene, Hamblen, Hancock and 5 more60 min
Aug 4, 5:22 PM EDTAreal Flood AdvisoryMRXCocke, Grainger, Greene, Hamblen, Hancock, Hawkins and 3 more3 hr
Aug 4, 5:23 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox67 min
Aug 4, 5:46 PM EDTSevere Thunderstorm WarningMRXAnderson, Morgan, Roane29 min
Aug 4, 6:04 PM EDTSevere Thunderstorm WarningMRXCocke, Greene56 min
Aug 4, 6:13 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, Roane47 min
Aug 4, 6:21 PM EDTAreal Flood AdvisoryMRXAnderson, Blount, Knox, Loudon, Roane3 hr
Aug 4, 6:57 PM EDTAreal Flood WarningMRXRoane6 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.